Al-Ahram Weekly – 5 April 2001
The school playground in the village of Al-Khader, near Bethlehem, has been a children’s battleground for the past six months: pupils finish classes at midday and congregate to throw stones at the Israeli soldiers stationed in the hills around their homes. The confrontation was relatively trouble-free until last month when soldiers fired tear gas into the playground. One canister landed only a few feet from 13-year-old Sliman Salah, enveloping him in a cloud of gas described by witnesses as an unfamiliar, yellow colour. Within a minute he was unconscious.
By the time Salah arrived at the private Yamamah hospital, his body was racked by violent spasms and convulsions, his breathing was sporadic and his pupils tightly constricted. The French doctor who admitted him was baffled. Annie Dudin, a paediatrician who has worked in the West Bank for 15 years, has treated dozens of victims of gas inhalation, including many between 1987 and 1993, during the first Intifada, but had never seen symptoms like Salah’s before.
Normally, victims recover after a few minutes away from tear gas. In more severe cases, oxygen and an injection of glucose may be needed to stop coughing fits and dry up streaming eyes. Neither treatment worked with Salah. His seizures continued until he was given large doses of anti-convulsants and only slowly did he regain consciousness.
“I have seen nothing like this before,” Dudin said. “I would have expected these sorts of symptoms in a case of severe poisoning. But to treat him properly, I needed to know what chemicals he had been exposed to.” Later that day, Salah was transferred to Hussein Hospital in nearby Beit Jala, to be put under the care of neurologist Nabir Musleh. Tests suggested that the boy had been poisoned, but doctors again had no idea how to treat him. They told him to shower regularly to wash away any chemical traces on his skin.
Within 24 hours of his release, Salah was having convulsions and had to be readmitted to the Hussein. His symptoms were finally brought under control five days after his exposure to the gas. But Salah’s father says the boy is still suffering from stomach pains, vomiting, dizziness and breathing problems.
Salah is just one of a spate of such cases in the Bethlehem area in the past month. Another tear gas victim recently arrived unconscious at the Yamamah having convulsive fits and Hussein Hospital has reported a rapid increase in untreatable patients since the first such case was admitted in late February.
Peter Qumri, the hospital’s director, said: “Until a few weeks ago it was simple to help tear gas victims. We gave them oxygen for 10 minutes and then discharged them. Now they arrive having fits, dizzy, sometimes unconscious, having severe problems breathing. Something has definitely changed.”
The new cases in Bethlehem follow a pattern first seen in the Gaza Strip in mid-February, when a large crowd was tear-gassed near Khan Younis refugee camp. Ten men were admitted to Nasser Hospital suffering from seizures that doctors could not treat. Many other patients vomited for days afterwards.
Because of Israel’s strict blockade of Gaza, the cases were difficult to verify at the time. But local Palestinian doctors raised concerns that Israel might have started using a new, concentrated form of tear gas or combining different gases.
The Israeli Defence Force says it uses only standard CS gas, although it admits that in some clashes it has also used smoke screen gases to protect its soldiers. It believes the victims’ complaints are caused by “anxiety.” That conclusion has been dismissed by doctors, including one of the few Western medics in the Gaza Strip. Helen Brisco of Médecins Sans Frontières, says the Khan Younis patients she treated were clinically ill and that in the more serious cases, patients had severe muscle paralysis.
Brisco’s and Dudin’s observations are supported by an investigation carried out by the Palestinian Ministry of Health, which took air samples at Khan Younis as well as blood samples of patients. Its preliminary findings suggest that Israel used a cocktail of gases in much higher concentrations than before.
Dudin is also sceptical of Israel’s explanations. “Sliman’s condition was certainly not one of anxiety. It is very difficult for me to say what he was exposed to. Without knowing the chemicals involved, I cannot run the necessary tests, but his symptoms were compatible with exposure to a strong poison. This suggests to me that the gas being used by Israel is no longer safe.”